Wisconsin, 2023Blizzard and Heavy Snow in Wisconsin, February 22 to 24, 2023
February 22 to 24, 2023 · NWS DLH · 8 events in 8 counties and zones
A strong area of low pressure brought accumulating snow and blizzard conditions to much of northwest Wisconsin starting the evening of the 22nd and continuing into the 23rd. Snowfall amounts of 4 to 10 inches were common across the region with higher amounts to around a foot in parts of Sawyer and Price counties.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure brought accumulating snow and blizzard conditions to much of northwest Wisconsin starting the evening of the 22nd and continuing into the 23rd. Snowfall amounts of 4 to 10 inches were common across the region with higher amounts to around a foot in parts of Sawyer and Price counties. Additionally, strong winds produced blizzard conditions for nearly 12 hours in the Ashland area which resulted in a closure of US 2 west of Ashland due to very low visibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 22, 3:35 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 22, 3:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
335 PM CST Wed Feb 22 2023
.DISCUSSION...(This evening through Tuesday)
Issued at 326 PM CST Wed Feb 22 2023
Summary: Lake effect streamers across the South Shore have been the
main near term challenge. These streamers developed late last
night and have been going strong into the afternoon. A few snow
reports we managed to gather range from 6 to 9 inches earlier this
morning. The Northland is still set to see some hazardous and
impactful winter weather conditions as we head into the overnight
hours. Heavy snow and gusty winds will lead to near white out
conditions at times with Blizzard Warnings currently in effect for
Bayfield and Ashland counties. The most hazardous time period
will be through the overnight and morning hours tomorrow.
Additionally, wind chill advisories have been issued for all of
northern MN. Snow begins to taper off late Thursday afternoon with
lingering lake effect snow showers for the South Shore.
Quite a busy forecast in the near term with a wide array of winter
impacts expected across the Northland over the next 24-36 hrs. This
morning the INL sounding shows the dry and very cold air mass that
is floating across far northern MN. In contrast to this the Omaha
station much further south sampling the incoming system sports cool
air with PW of 0.59 inches. For this time of year that PW is around
the 90th percentile of climatology. The advected layer precipitable
water does an excellent job of showcasing the combination of both
the Gulf and Pacific moisture meeting over the Midwest. Models
remain in good agreement with bringing the Colorado Low over KS
northeast towards the Ohio River Valley. This track leaves the
Northland firmly within a large deformation zone. The dry air in
place over northern MN will slowly saturate as the strong forcing
moves in from the southwest. This will likely still lead to a
sharp gradient of snow accumulations dropping off. As of this
forecast package we expect that are of uncertainty to be from
central Cass east into the Twin Ports and Silver Bay.
One interesting and challenging piece of the forecast is the lake
effect streamers that drummed up last night and have been holding
steady through the afternoon. A few 12 hr snow reports came in
measuring between 6 to 9 inches. The overall cold temperatures over
the water and the persistent northeasterly flow is expected to
continue through the night before winds turn more northerly Thursday
afternoon. This added component will see some very localized heavy
snow totals across areas along the South Shore.
As the latest high resolution model data has come in a few changes
have been made to the forecast. The overall snow totals remain
fairly steady state, but as mentioned previously portions of the
South Shore have the greatest chance for some over achieving totals.
The onset timing has slowed a bit with the system but the overall
strongest forcing is still set to move through during the overnight
and Thursday morning timeframe. Strong winds out of the northeast
will lead to blowing snow and reduced visibilities. A blizzard
warning remains in effect for Ashland and Bayfield counties. Some
consideration was given to including Douglas based on some of the
CAMs highlighting the continued Lake effect streamers. We decided to
hold off for now and see if multiple streamers develop. The worst
conditions are still expected to be along the northern portions of
these counties. Confidence remains high with NW WI seeing the
highest impacts as their thermal profile suggests a deep DGZ with
strong omega leading to large dendrites. Farther north the forcing
looks to be just above the DGZ and should lead to lighter snow
accumulations.
In addition to our snowfall we will also have some frigid
temperatures seeping in from the north. Wind Chill Advisories have
been issued for all of northern MN tonight and through the morning
hours of Thursday. Snow will begin to taper off late Thursday
afternoon. With lingering snow showers over the South Shore. The
evening commute may still be messy due to cleaning up but not nearly
as hazardous as the morning commute as winds will have largely
decreased in magnitude.
We have opted to keep the Lakeshore Flood watch intact for now.
The water levels for Lake Superior are a little lower than what we
normally see for past lakeshore flooding events. Waves have
increased this afternoon and looking at some of the web cameras
near the shorelines show ice build up limiting the waves from
coming onshore. There is also the possibility of more ice moving
in from sections of the South Shore based on the projected
currents. For these reasons confidence is not high enough to pull
the trigger on a warning.
High pressure and drier air builds in late Thursday and will be the
mainstay for Friday. A weak shortwave moving through late Friday may
bring some light snow. Temperatures will slowly be on the rise once
again as we head into the weekend with high in the 20s for Saturday
and 30s by Sunday. There is a signal for some widespread
precipitation Monday as a low pressure system moves out of the
southern Plains towards the Great Lakes. This may end up being a
mixed precipitation event depending on how much we warm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1121 AM CST Wed Feb 22 2023
A couple of lake effect snow bands are ongoing across western Lake
Superior this afternoon spreading some MVFR ceilings into both DLH
and BRD. A large winter storm is still set to move into the region
this evening dumping large amounts of snow particularly over NW WI.
We are still expecting lesser amounts the farther north you head
with minimal to no impacts over INL. In additions to the falling
snow strong wind gusts out of the northeast will lead to blowing
snow and reduced visibilities. Expect degraded flight conditions
through much of the forecast period.
&&
.MARINE...
Issued at 326 PM CST Wed Feb 22 2023
Gales out of the northeast will continue into Thursday. Waves will
build in response. The wind and the waves along with cold
temperatures will create heavy freezing spray this afternoon into
Thursday. Several lake effect streamers have been persistent
through the afternoon and will likely continue through the night.
More widespread snow will also encompass the other near shore
zones overnight. Winds will back to north Thursday afternoon and
decrease. Winds will decrease further Thursday night to 15 knots
or less late.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 1 8 -11 10 / 100 100 10 0
INL -12 1 -17 9 / 20 30 0 0
BRD 1 8 -14 8 / 100 100 0 0
HYR 10 19 -9 14 / 100 100 10 0
ASX 13 19 -2 15 / 100 100 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Thursday for WIZ004-006>009.
Winter Weather Advisory until 6 PM CST this evening for WIZ003-
004-006>009.
Winter Storm Warning until 6 PM CST Thursday for WIZ001.
Winter Storm Warning until 6 PM CST this evening for WIZ002.
Blizzard Warning until 6 PM CST Thursday for WIZ002-003.
MN...Wind Chill Advisory from 11 PM this evening to noon CST Thursday
for MNZ010>012-018>021-025-026.
Winter Weather Advisory until 6 PM CST Thursday for MNZ019-020-
025-026-035.
Winter Storm Warning until 6 PM CST Thursday for MNZ033-034-
036>038.
Lakeshore Flood Watch through Thursday afternoon for MNZ037.
Winter Weather Advisory until 6 PM CST this evening for MNZ038.
LS...Gale Warning until 6 PM CST Thursday for LSZ140>148-150.
Heavy Freezing Spray Warning until 6 PM CST Thursday for
LSZ140>148-150.
&&
DISCUSSION...Britt
AVIATION...Britt
MARINE...BrittHazardous weather outlook, Feb 22, 4:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
428 PM CST Wed Feb 22 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232230-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
428 PM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Lake-effect snow showers will continue this evening downstream of
Lake Superior along the South Shore. Northeast winds build
through the night with gusts of 20 to 35 mph which may blow and
drift snow. Heavier snow begins to move into the area late this
evening and overnight into Thursday morning. Winter Storm Warnings
and Blizzard Warnings are in effect.
With the long period of strong northeast winds, lakeshore
flooding may be possible along the shore of Lake Superior in the
Twin Ports and along the South Shore this evening through
Thursday. A Lakeshore Flood Watch is in effect for the Twin Ports
area.
Wind chills of -25 to -35 are expected tonight along and north of
the Iron Range and across the Arrowhead. A Wind Chill Advisory
has been issued for tonight into Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heavy snow continues Thursday morning, especially from the
Brainerd Lakes to the Twin Ports and south along the I-35 corridor
and east across all of northwest Wisconsin. The highest snowfall
amounts of 8 to 12 inches or more are expected along the I-35
corridor and east, with a sharp northern cut off from the Twin
Ports to the Brainerd Lakes. Lake enhanced snowfall over northern
Bayfield and Ashland counties could lead to snowfall totals
upwards of 20 inches. Northwest winds of 30 to 45 mph are
possible, with gusts up to 45 mph along the shore of Lake
Superior. Strong winds will lead to blowing and drifting snow.
Blizzard conditions are expected around Lake Superior and possible
across much of northwest Wisconsin. Winter Storm and Blizzard
Warnings are in effect.
Wind chills around -25 F and colder along the International
Border are possible through this week.
Lakeshore flooding may be possible along the shore of Lake
Superior in the Twin Ports and along the South Shore through late
Thursday with the long period of strong northeast winds. A
Lakeshore Flood Watch remains in effect for the Twin Ports area.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-232230-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
428 PM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
Northeasterly winds strengthen tonight with gusts of 30 to 40
knots by late this evening. Waves of 5 to 12 feet are possible.
Gale Warnings and Heavy Freezing Spray Warnings are in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northeast winds will remain strong through Thursday morning with
gales expected to continue. Gale Warnings and Heavy Freezing
Spray Warnings are in effect.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Local storm report, Feb 22, 12:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1222 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM SNOW 4 W PLEASANT VALLEY 46.53N 92.46W
02/22/2023 M2.0 INCH CARLTON MN PUBLIC
&&
BJHLocal storm report, Feb 22, 12:24 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1224 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM SNOW 4 WNW WASHBURN 46.70N 90.97W
02/22/2023 M1.0 INCH BAYFIELD WI PUBLIC
&&
BJHLocal storm report, Feb 22, 12:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1225 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM SNOW 5 SE OLIVER 46.60N 92.12W
02/22/2023 E3.0 INCH DOUGLAS WI PUBLIC
SNOWFALL SINCE 7AM.
&&
BJHLocal storm report, Feb 22, 3:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
357 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM SNOW 1 NE BENOIT 46.51N 91.05W
02/22/2023 E13.0 INCH BAYFIELD WI PUBLIC
BLOWING SNOW IS CAUSING WHITE OUT AT TIME OF
OBSERVATION.
&&Local storm report, Feb 22, 4:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 E ODANAH 46.60N 90.65W
02/22/2023 M5.0 INCH ASHLAND WI COCORAHS
COCORAHS STATION WI-AS-6 ODANAH 1.6 E.
&&Heavy Snow, Price
- When
- February 22, 5:00 PM CST to February 23, 12:00 PM CST
- Where
- Price forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.680, -90.361 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 8 inches were reported across the county with a high report of 9.2 inches in Park Falls.
Heavy Snow, Douglas
- When
- February 22, 6:00 PM CST to February 23, 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- Public
- Coordinates
- 46.464, -91.899 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 10 inches were reported across the county with high reports of 10 inches near Oliver and Hawthorne.
Heavy Snow, Burnett
- When
- February 22, 7:00 PM CST to February 23, 2:00 PM CST
- Where
- Burnett forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 8 inches were reported across the county with a high report of 9.5 inches near Webster.
Heavy Snow, Washburn
- When
- February 22, 7:00 PM CST to February 23, 2:00 PM CST
- Where
- Washburn forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.899, -91.791 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 10 inches were reported across the county with a high report of 12.4 inches near Sarona.
Heavy Snow, Sawyer
- When
- February 22, 7:00 PM CST to February 23, 2:00 PM CST
- Where
- Sawyer forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were reported across the county with a high report of 12.4 inches near Northwoods Beach.
Heavy Snow, Iron
- When
- February 23, 2:00 AM CST to February 24, 9:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 10 inches were reported across the county with a high report of 11.3 inches at Gile.
Blizzard, Bayfield
- When
- February 23, 3:00 AM CST to 2:00 PM CST
- Where
- Bayfield forecast zone
- Reported by
- ASOS
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Blizzard conditions were reported at the Ashland airport for nearly 12 hours on the 23rd. US Highway 2 was closed from Ashland to the junction of State Route 13 during the height of the blizzard due to the poor visibility.
Blizzard, Ashland
- When
- February 23, 3:00 AM CST to 2:00 PM CST
- Where
- Ashland forecast zone
- Reported by
- ASOS
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Blizzard conditions were reported at the Ashland airport for nearly 12 hours on the 23rd. US Highway 2 was closed from Ashland to the junction of State Route 13 during the height of the blizzard due to the poor visibility.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events